Hypoglycemia means that your child’s blood glucose (sugar) level is abnormally low. If your child's blood sugar is too low and not treated right away, your child could pass out or even have a seizure. The brain could be harmed. Because the brain grows very quickly in the first 4 years of life, it’s very important to prevent very low blood sugar in young children. For most children, a low blood sugar is less than 70 mg/dL. However, each person is different and your healthcare provider may recommend that your child treat low blood sugar at a different level.
Everyone taking care of your child needs to know the signs and symptoms of low blood sugar so it can be treated right away.
The medical term for low blood sugar is hypoglycemia. If your child is taking insulin, it is sometimes called an insulin reaction or insulin shock.
Low blood sugar is usually a side effect of diabetes treatment. When a child has diabetes, low blood sugar can be caused by too much insulin or other diabetes medicine. If your child is using insulin, it may happen because:
Some other things that can cause an abnormally low blood sugar level when a child has diabetes are:
It is important to recognize low blood sugar as soon as possible, before it gets dangerously low and causes a severe reaction.
Symptoms may include:
For some children, a blood sugar below 90 mg/dL can cause these symptoms. For others, symptoms may not start until the blood sugar level is below 70 mg/dL.
You may be able to help your child learn to recognize the signs of low blood sugar. You may tell a young child, for example: "Remember how you felt shaky and you came and told me? You did a good job! Remember to tell a grownup if you feel that way again."
If low blood sugar happens during the night, your child may sleep through it or your child may wake up with sweating, a headache, a fast heart rate, or feeling foggy headed. Babies may cry. If your child wakes up with any of these signs of low blood sugar, test and treat the blood sugar right away. Also think about what was different the previous day (like extra exercise, extra insulin, or less food). This will help you learn how to keep it from happening again. Keep a record of these reactions. It may help to test your child's blood sugar right before bed and to give a snack if the blood sugar is low.
Insulin reactions happen quickly and should be treated at once. The general rule is to give some kind of sugar as fast as possible.
Your provider will give you guidelines for treating low blood sugar when your child is having symptoms. Here are some examples of guidelines your child’s provider may give:
If your child’s symptoms get worse despite treatment, call your child’s healthcare provider or 911. If your child passes out, call 911 to get help on the way before checking for or treating low blood sugar. Emergency treatment may include medicine to raise your child’s blood sugar. Your child may need to go to the hospital to be treated with IV glucose.
Your child’s healthcare provider may tell you to keep glucagon on hand. It makes the blood sugar rise quickly. It can be given as a shot by a family member when your child is having low blood sugar and is not alert enough to safely take some food.
If your child often has symptoms of low blood sugar, see your child’s healthcare provider. When you see your child’s provider, be sure to take the records of all of the results of recent blood sugar checks. This helps your child’s provider know if your child is on the right medicines and is taking the right doses at the right times of day. Without this record, it’s harder for your provider to help you figure out the cause of the symptoms and to prescribe the best treatment plan and schedule for your child.
Follow the full course of treatment prescribed by your healthcare provider. In addition:
Ask your provider:
Make sure you know when you should come back for a checkup. Keep all appointments for provider visits or tests.
You can help prevent low blood sugar if you: